I was diagnosed with hypothyroidism 17 years ago. I spent my first year very unwell, in fact I just wanted to sleep all the time. I decided to do my own research and came to the conclusion that I not only needed T4 but T3 would help me feel better. I asked my Doctor to prescribe it for me but she knew nothing about it so would not prescribe it for me. I asked her to refer me to an Endocrinologist and because of the waiting time I decided to see him privately. When I asked him about T3 he said "That will do nothing for you, you read too much"!! I subsequently got his bill for £150.00 and £60.00 of it was a charge for getting my height, which he had asked me for and for weighing me!

I then asked Thyroid UK for help and they gave me the name of a GP local to me who had a special interest in the Thyroid. I saw her privately and she carried out all the necessary tests and subsequently prescribed me with T3. Within days I started to feel better and could not believe the difference. I started to feel almost normal again. I returned to my own Doctor after a couple of weeks to tell her how much difference the T3 had made and I gave her the information I had gathered on T3 and also information from Thyroid UK. She was then happy to prescribe it for me and has since told me that she has prescribed it to other patients based on the information I gave her. I am now 65, on 150mg T4 and 40mg T3 and feel well.

However, I have just been diagnosed with Essential Thrombocythaemia and wonder if this condition is in any way connected to Hypothyroidism or the medication I take. I would be grateful to hear from anyone else who thinks there could be a connection

10 Replies

  • I believe that had I not been a member of Thyroid Uk right at the beginning of my diagnosis, I would not have gone down the route of researching T3 so I am grateful to them. I also believe that you have to take your own health into your own hands because nobody else cares as much as you.

  • I'm very glad the addition of T3 has helped you enormously. It would be great if doctors would be a bit more open to a trial at lest.

  • That is brilliant! I have not had my T3 tested yet and keep reading about the importance of getting your T3 checked and treated also, so I am going to request this next time I see my GP.

    I am only week 7 of taking 50mcg of levothyroxine but my T4 was 13.5 and my TSH was 18 and thyroid peroxidase was at 1000 when I was first prescribed those 7 weeks ago. Waiting to get results of first thyroxin level checks next week (I am hoping they ring tomorrow!)

    I am guessing that you would all recommend I get my T3 test done?

  • I think you should get your T3 tested. Only thing is, you have to insist on it and make sure your GP puts it on the form as "may not be converting". Labs don't seem to like doing the test, because I think it is more costly to do than FSH. Hope this helps

  • I'm no medical expert - all I have is the power of Google, LOL. But there seems to be a link between coagulation disorders (and if you have too many platelets, I assume stickiness of the blood is the worry?) and hyperthyroidism. Hypothyroidism seems to be more associated with excessive bleeding (and perhaps too few platelets rather than too many, though that may be an extrapolation too far :)). Is it possible you're over medicated at the moment?

    A little knowledge is a dangerous thing, of course, but I thought it might be worth considering, especially when I found this: eje.org/content/136/1/1.ext...

    This research article also makes the point that if you have one autoimmune disorder you're unfortunately disposed to develop another...

  • My endocrinologist seems quite happy with my blood test results and I feel well in general so I don't think I am over medicating.

  • Try Google search: Thrombocythaemia relationship to thyroid. And see what you wish to read from what appears. I read a few websites' reports, but feel it's best you read what you think applies to you personally. I hope you get well soon.

  • Hi Sheila, my daughter had another type of thrombo problems and it was called ideopathic because they don't know what the cause is but doubt it's related to your med for hypo.

    Here's what I found at Google:

    The exact cause of essential thrombocythemia and similar conditions, known as myeloproliferative neoplasms, isn't known. About half the people with the disorder have a mutation of the Janus kinase 2 (JAK2) gene. Other gene mutations also have been linked to essential thrombocythemia.

    A high platelet count that's caused by an underlying condition such as an infection or iron deficiency is called reactive or secondary thrombocytosis

  • I have hypothyroidism for about fourteen years now and been taking levothyroxin. I'm now at 88mg but I also have tried B2 and iodine a supplement from Natural Living products. It seem to work for a short while but then I just seem to feel my tired old self again. Now I'm experiencing some symptoms I had never before had. All of a sudden I started to have these strong pulpatations trouble breathing shortness of breath fatigue muscle ace's swelling in my abdomen and trouble when I eat my food comes back up to my esophagus. I have gone through just about every ultrasound Xray and blood test the only thing was found I was low on potassium. I pretty much eat organically but somehow I became very low. I was rushed to ER I believe to be having a mini stroke. However it has been ruled out as low potassium. They gave me liquid potassium before sending me home. I followed up with my GP he said it was my potassium he sent me to have more blood work and the test showed my level at 4.3 so that was good, but I'm still having the same symptoms. Has anyone with hypothyroidism ever experience these symptoms ? I need advice what I should do. My GP doesn't think anything is wrong. Help please!

  • I'm surprised you didn't receive any replies, but perhaps you started another thread for help. I'm a newbie but perhaps your levothyroxine should be a higher dose, also perhaps adding T3 or starting instead with NDT?

You may also like...